We welcome your comments and suggestions. Feel free to get in touch with your elected leaders:
Ryan Shanahan, MD
Heather Jiménez, MD
Michael Ybarra, MD
Sandra Thomasian, MD
At-large Board Members
Melissa Halliday, DO
Ketan Patel, MD
Zachary Repanshek, MD
Teresa Ross, MD
Leana Wen, MD
Medical Student Council President
Copy Editor: Teresa M. Ross, MD
Managing Editor: Jody Bath, AAEM/RSA Staff
Special thanks to this month's contributors: Sundeep Bhat, MD; Neal Shelley, MD; and Meaghan Mercer.
Opinions expressed are those of the authors and do not necessarily represent the official views of AAEM or AAEM/RSA.
AAEM/RSA Board Updates
New Resident Duty Hours: ACGME Approves Changes for July 2011
Despite debate, the Accreditation Council for Graduate Medical Education (ACGME) has officially approved their updated standards for resident duty hours. The new guidelines will take effect July 2011. Key changes include a limit of 16 hours on–call for interns and a limit of four hours continuity time for all other residents after 24 hour call with "strategic napping" strongly suggested between 10pm and 8am. Read the official document on their website: http://acgme-2010standards.org/.
2010 Western Regional Emergency Medicine Student Symposium/Irvine, CA/Saturday, Oct. 23, 2010
Register now! Hosted by the UC Irvine School of Medicine, in conjunction with USC Keck School of Medicine, the symposium is an exciting opportunity for medical students and residents to experience the interdisciplinary nature of the field with a variety of lectures and hands-on workshops by top emergency medicine physicians and experts in other specialties/subspecialties. Registration: www.uciemig.com
AAEM Scientific Assembly - Orlando, FL
February 28-March 2, 2011
Mark your calendars! Scientific Assembly registration is free for all paid AAEM/RSA members (refundable deposit required). Our specialized resident track and student track of lectures are always a big hit.
For more information and to register now, go to http://www.aaem.org/education/scientificassembly/
Critical Care Pearls: Emergencies Among Mechanically Ventilated Patients
Sundeep R. Bhat, MD
Stanford/Kaiser Emergency Medicine
After successful intubation, the work of an emergency physician is not over! There are several scenarios and trouble-shooting tips for approaching unstable patients who are already mechanically ventilated.
For the intubated patient who becomes HYPERtensive:
- During or immediately after sedation, it's often from direct laryngoscopy.
- Shortly after intubation, think paralyzed but not sedated (consider the half-life of your induction agent vs. your paralytic).
- Farther out from intubation, consider ETT location (closer to the carina is irritating!) and/or inadequate sedation.
For the intubated patient who becomes HYPOtensive, consider:
- Medication side effects in the setting of underlying hypovolemia (e.g., propofol will decrease SVR and worsen hypotension in an already hypovolemic patient).
- Tension pneumothorax (listen for breath sounds bilaterally, assess for JVD/tracheal shift, and obtain CXR).
- Positive pressure ventilation in the setting of hypovolemia (leads to decreased venous return and therefore decreased cardiac output).
- Worsening acidosis leading to negative inotropy and decreased cardiac output (e.g., the intubated patient with salicylate poisoning); follow-up the post-intubation ABG!
And, when your intubated patient becomes HYPOXIC with elevated peak airway pressures, first evaluate whether the plateau pressure is low (reflecting a problem with airway resistance) or high (reflecting decreased lung compliance).
For high peak airway pressure and LOW plateau pressures, consider:
- Mucous plugging (suction the airway or consider need for bronchoscopy)
- Bronchospasm (consider bronchodilator therapy)
- Vent circuit blockage (check the tubing/equipment to ensure it is clear)
For high peak airway pressure and HIGH plateau pressure, consider:
- Tension pneumothorax (assess breath sounds, JVD/tracheal deviation, CXR)
- Bronchial intubation, usually right main stem (listen for equal breath sounds, check the CXR)
- Air-stacking, also known as elevated Auto-PEEP (disconnect the vent and adjust rate, inspiratory:expiratory ratios)
- Intrinsic lung injury (e.g., ARDS)
- Sigillito, RJ. "Mechanical Ventilation" In Adams, JG Emergency Medicine. Saunders Elsevier Inc, 2008:31-38.
- Mitarai, T. "Post-Intubation Emergencies," Stanford/Kaiser EM-ICU Conference, August 25, 2010.
Tox Talks 1: Toxic Alcohols
Neal Shelley, MD
Georgetown/Washington Hospital Center Emergency Medicine
Just like ethanol, ethylene glycol and methanol cause inebriation and are often ingested by a desperate alcoholic or as a suicide attempt. Whereas ethanol is preferentially metabolized by alcohol dehydrogenase to acetyl-CoA (which our body uses in the Kreb's Cycle), methanol and ethylene glycol are metabolized by the same enzyme as formic acid and glycolic acid, respectively, both of which have no natural metabolic pathway.
Methanol is found in windshield washer fluid, camp cooking fuel and antifreeze. End organ damage is generally visual, with a spectrum of presentation from subtle visual loss to complete blindness. Ethylene glycol has a sweet taste (children love it) and is found in antifreeze. Its metabolites are nephrotoxic, with oxalic acid binding with calcium to form crystals in the tubules and intermediates causing acute tubular necrosis. Oxalate crystals can be detected on a formal microscopic urinalysis (not dipstick) in late stages of intoxication. With both ingestions, be concerned about an anion gap metabolic acidosis, although the osmolar gap is only useful if markedly elevated (>50). Send serum levels immediately if they are suspected because often times they are "send out" labs and can be very delayed.
The key to treatment is inhibition of alcohol dehydrogenase, which can be achieved with an ethanol drip or fomepizole. However, if the patient already has severe end-organ damage or severe acidosis, stopping the enzyme activity is insufficient. At this stage, you must rid the body of the toxic metabolites by hemodialysis.
Take Home Points
- Methanol and ethylene glycol classically cause intoxication with a severe anion gap acidosis. Look for visual changes in the former and renal failure in the latter.
- Fomepizole and hemodialysis are the mainstays of therapy.
- Goldfrank's Toxicologic Emergencies – 8th ed. (2006)
Tox Talks 2: Hemlock Ingestion
Meaghan Mercer, MSIII
Western University of Health Sciences
Hemlock is a well-known herbaceous flowering plant that is toxic if ingested. Although most commonly found in Europe, it is also found here in the United States. This poisonous plant may be best known from the trial of Socrates, where the father of the Socratic method (or "pimping") was sentenced to death by hemlock infusion. Poison hemlock contains multiple alkaloid toxins, but the most potent is coniine, which acts on the nicotinic receptors in the body.
The volume of hemlock ingestion determines the severity of the clinical course. Effects can be rapid. Patients present with a biphasic pattern of symptoms; initially there is a cholinergic agonist effect, which manifests as hypertension, tachycardia, diaphoresis, tremors and abdominal pain. As the course of the intoxication progresses, there is a cholinergic antagonist effect with hypotension, bradycardia and dyspnea. Finally, the patient experiences respiratory failure, which can lead to death.1
Like with most poisonous plants, hemlock ingestions do not have a specific antidote. The mainstay of treatment is supportive. Effort should be made to identify the species ingested; however, symptomatic treatment should be initiated rapidly. Decontamination, airway management, seizure prophylaxis and IVF to prevent renal damage can all greatly reduce the occurrence of morbidity and mortality.2
Finally, it is important that patients understand that they should not consume wild plants unless they are educated in botany and plant identification.
Take Home Points
- Plant nicotinic toxins present in a biphasic manner.
- Treatment for plant ingestions should be focused on symptom management and supportive care.
- Schep, L. Slaughter, R. Beasley, D. Nicotinic Plant Poisoning. Clinical Toxicology. 2009 Sep;47(8):771-81.
- O'Malley, Gerald. O'Malley, Rika. Common Toxic Plant Ingestions. BMJ. 2009 Oct 26.